Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the solvability of the equation $ \sum\sp n\sb {i=1}x\sb i/d\sb i\equiv 0\;({\rm mod}\,1)$ and its application

Authors: Qi Sun and Da Qing Wan
Journal: Proc. Amer. Math. Soc. 100 (1987), 220-224
MSC: Primary 11D04
MathSciNet review: 884454
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we obtain a necessary and sufficient condition under which the equation of the title is unsolvable. More precisely, for the equation

$\displaystyle \frac{{{x_1}}}{{{d_1}}} + \frac{{{x_2}}}{{{d_2}}} + \cdots + \fra... ...),\quad {x_i}{\text{ integral}},{\text{1}} \leq {x_i} < {d_i}(1 \leq i \leq n),$

where $ {d_1}, \ldots ,{d_n}$ are fixed positive integers, we prove the following result: The above equation is unsolvable if and only if

1. For some $ {d_i},({d_i},{d_1}{d_2} \cdots {d_n}/{d_i}) = 1$, or

2. If $ {d_{{i_1}}}, \ldots ,{d_{{i_k}}}(1 \leq i < \cdots < {i_k} \leq n)$ is the set of all even integers among $ \left\{ {{d_1}, \ldots ,{d_n}} \right\}$, then $ 2\nmid k,{d_{{i_1}}}/2, \ldots ,{d_{{i_k}}}/2$ are pairwise prime, and $ {d_{{i_j}}}$ is prime to any odd number in $ \{ {d_1}, \ldots ,{d_n}\} (j = 1, \ldots ,k)$.

References [Enhancements On Off] (What's this?)

  • [1] Ronald J. Evans, Mathematical Notes: On Blocks of 𝑁 Consecutive Integers, Amer. Math. Monthly 76 (1969), no. 1, 48–49. MR 1535230, 10.2307/2316790
  • [2] Jean-René Joly, Nombre de solutions de certaines équations diagonales sur un corps fini, C. R. Acad. Sci. Paris Sér. A-B 272 (1971), A1549–A1552 (French). MR 0282949
  • [3] R. Kidl and H. Niederreiter, Finite fields, Encyclopedia of Math. and Its Appl., vol. 20, Addison-Wesley, Reading, Mass, 1983.
  • [4] Wolfgang M. Schmidt, Equations over finite fields. An elementary approach, Lecture Notes in Mathematics, Vol. 536, Springer-Verlag, Berlin-New York, 1976. MR 0429733
  • [5] Charles Small, Diagonal equations over large finite fields, Canad. J. Math. 36 (1984), no. 2, 249–262. MR 749983, 10.4153/CJM-1984-016-6
  • [6] Sun Qi, Wan Daqing and Ma Degang, On the equation $ \sum\nolimits_{i = 1}^n {{x_i}/{d_i} \equiv 0} (\bmod 1)$, Chinese Ann. of Math. (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 11D04

Retrieve articles in all journals with MSC: 11D04

Additional Information

Article copyright: © Copyright 1987 American Mathematical Society